Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 191, NWS Midland/Odessa, TX

August 17, 2014Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 17, 2014, 4:47 PM CDT for Ector County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2014, 4:47 PM CDT (21:47 UTC)
Expired
Aug 17, 2014, 5:26 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 40 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

347 
WUUS54 KMAF 172147
SVRMAF
TXC135-172245-
/O.NEW.KMAF.SV.W.0191.140817T2147Z-140817T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT SUN AUG 17 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ECTOR COUNTY IN WEST TEXAS...

* UNTIL 545 PM CDT

* AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WEST ODESSA...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  PENWELL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3166 10246 3166 10277 3184 10259 3184 10238
TIME...MOT...LOC 2148Z 026DEG 10KT 3179 10252

$$
2 follow-up statements
319 
WWUS54 KMAF 172157
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CDT SUN AUG 17 2014

TXC135-172245-
/O.CON.KMAF.SV.W.0191.000000T0000Z-140817T2245Z/
ECTOR-
457 PM CDT SUN AUG 17 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHERN ECTOR COUNTY...

AT 455 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PENWELL...OR ABOUT NEAR WEST ODESSA...MOVING SOUTHWEST
AT 10 MPH.  RADAR INDICATES DAMAGING WIND IS OCCURRING NEAR I-20 
AND FM 1601... PERSONS IN THIS AREA SHOULD SEEK SHELTER IN A 
STURDY BUILDING.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...PENWELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3166 10246 3166 10277 3184 10259 3184 10238
TIME...MOT...LOC 2157Z 026DEG 10KT 3177 10253

$$
634 
WWUS54 KMAF 172226
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
526 PM CDT SUN AUG 17 2014

TXC135-172236-
/O.CAN.KMAF.SV.W.0191.000000T0000Z-140817T2245Z/
ECTOR-
526 PM CDT SUN AUG 17 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ECTOR COUNTY IS
CANCELLED...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3166 10246 3166 10277 3184 10259 3184 10238
TIME...MOT...LOC 2226Z 026DEG 10KT 3170 10257

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:58 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Aug 17, 1:58 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT Sun Aug 17 2014

.DISCUSSION...

A weak UA trough over the region today will gradually shift eastward
with time, drawn in to the prevailing westerlies drooping southward
over the Ohio and lower Mississippi River valleys.  Most models
shear the ua trough out, with a few actually leaving some mid level
energy behind over west central Texas, or as far southwest as the
Big Bend region..  The ua ridge centered near the Four Corners
region will then make a guest appearance over the region Monday/
Monday night before shifting eastward ahead of a deepening UA trough
over the western ConUS.  The flow aloft over the region will be
southerly for a few days between this UA trough, and the ua ridge
which takes up residence over the southeastern U.S.  Just how long
the ua trough stays over the southwest U.S. before ejecting
northeastward into the central Rockies remains to be seen, but this
will ultimately determine how much time we have for an increased
chance of rain under the southerly flow aloft regime.

Will keep the highest PoPs this afternoon and tonight over the
higher terrain and Lower Trans Pecos, the former due to sufficient
moisture, good heating, upslope flow and an Mesoscale Convective
Vortex (MCV) just west of Presidio, and the latter due to the
proximity of the mentioned UA trough, and another MCV over west
central Texas.  Will also keep the slight thunderstorm chances over
the rest of the area due to remnant outflow boundaries, decent
moisture through the column and expected uncapped environment
through max heating.  A few of the stronger storms could produce
gusty winds near 50 mph, locally heavy rainfall and frequent cloud
to ground lightning strikes.  Will continue the trend of shifting
PoPs south and west Monday and Tuesday as the passing UA ridge will
likely keep a lid on convection elsewhere.

Wednesday through Friday could be interesting, especially over the
higher terrain.  Not only will the flow aloft become southerly, but
there are some indications PWats could jump to at least 1.5 inches
over the higher terrain due to an influx of mid and upper level
moisture from the Pacific.  Some models are entraining rich moisture
northeastward from Tropical Storm Karina, others not so much so.
Still, there is fairly good agreement the ua ridge will not build
aggressively westward back over the region, and along with the UA
trough ejecting northeastward Thursday, a surface trough will
strengthen over the western half of the forecast area for convection
to develop on.  Will make a mention in the Hazardous Weather Outlook
for the potential for heavy rain out west mid to late this week.
Temperatures over the next 7 days look to be close to normal, but as
has been the case lately, on the warm side.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  95  71  94  /  20  10  10  10
BIG SPRING TX              73  99  75  98  /  20  10  10  10
CARLSBAD NM                70  96  71  95  /  20  20  20  10
DRYDEN TX                  78  97  77  99  /  30  20  20  20
FORT STOCKTON TX           69  95  72  92  /  30  10  10  10
GUADALUPE PASS TX          66  91  65  91  /  30  20  20  20
HOBBS NM                   67  94  68  92  /  20  10  10  10
MARFA TX                   61  86  61  87  /  30  20  20  30
MIDLAND INTL AIRPORT TX    71  96  73  95  /  20  10  10  10
ODESSA TX                  71  95  74  94  /  20  10  10  10
WINK TX                    72  99  74  97  /  20  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

03/67

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Aug 17, 12:52 PM CDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1252 PM CDT SUN AUG 17 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1252 PM CDT SUN AUG 17 2014 /1152 AM MDT SUN AUG 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING
EAST OF THE PECOS RIVER WITH SCATTERED THUNDERSTORMS ANTICIPATED
FURTHER WEST. THE BEST THUNDERSTORM CHANCES WILL BE OVER THE
GUADALUPE AND DAVIS MOUNTAINS...THE BIG BEND...THE PRESIDIO
VALLEY...AND THE LOWER TRANS PECOS REGION. FREQUENT LIGHTNING AND BRIEF
HEAVY RAIN WILL ACCOMPANY THESE STORMS. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS NEAR 50 MPH ALONG WITH RAINFALL
RATES EXCEEDING A HALF INCH PER HOUR. AS A RESULT...LOCALIZED
FLOODING OF ARROYOS AND SMALL CANYONS AS WELL AS LOW WATER
CROSSINGS AND URBAN AREAS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY
AND TUESDAY WEST OF THE PECOS RIVER...PRIMARILY OVER THE HIGHER
ELEVATIONS. BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH STRONGER
THUNDERSTORMS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE WEDNESDAY
THROUGH FRIDAY OVER SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO.
HEAVY RAINFALL AND LOCALIZED FLASH FLOODING WILL BE POSSIBLE...
ESPECIALLY AT HIGH ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 17, 3:21 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
321 PM CDT SUN AUG 17 2014

TXZ081-172100-
BIG BEND AREA-
321 PM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL BREWSTER COUNTY UNTIL 400 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES NORTH OF SANTIAGO
PEAK AT 320 PM CDT...MOVING SOUTHEAST AT 15 MPH.  GUSTY WINDS UP TO
50 MPH AND SMALL HAIL IS POSSIBLE WITH THIS STORM.  THIS STORM WILL
IMPACT US 385.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2986 10295 2969 10336 3003 10345 3013 10321
TIME...MOT...LOC 2020Z 327DEG 11KT 2999 10327
Special weather statement, Aug 17, 4:39 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CDT SUN AUG 17 2014

TXZ061-172215-
ECTOR-
439 PM CDT SUN AUG 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL ECTOR COUNTY UNTIL 515 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER WEST ODESSA AT 439 PM
CDT...MOVING SOUTH AT 10 MPH.  SMALL HAIL AND GUSTY WINDS ARE LIKELY
WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3171 10240 3169 10254 3177 10267 3197 10256
      3192 10236
TIME...MOT...LOC 2139Z 017DEG 9KT 3183 10249

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:49 PM CDTAreal Flood AdvisoryMAFPecos, Reeves3 hr
Aug 17, 3:21 PM CDTSpecial Weather StatementMAFBrewster39 min
Aug 17, 4:07 PM CDTAreal Flood AdvisoryMAFEctor, Midland113 min
Aug 17, 4:15 PM CDTAreal Flood AdvisoryMAFCrane, Glasscock, Midland, Reagan, Upton2 hr
Aug 17, 4:39 PM CDTSpecial Weather StatementMAFEctor36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.